clopen.solutions
OP-00342 Open

The three-quarter conjecture for binary fix-free codes

Submit a result

A set of binary words is fix-free (or bifix-free) if no word in it is a prefix or a suffix of another. By the Kraft inequality, lengths $\ell_1, \dots, \ell_N$ of a prefix-free code satisfy $\sum_i 2^{-\ell_i} \le 1$, and every such list is realised by one. For fix-free codes, Ahlswede, Balkenhol and Khachatrian proved that every list with $\sum_i 2^{-\ell_i} \le 1/2$ is realised, and that $3/4$ cannot be replaced by any larger number in the question below. Yekhanin proved that every list with $\sum_i 2^{-\ell_i} \le 5/8$ is realised, and Congero and Zeger proved the bound $3/4$ for lists with at most three distinct lengths; Gao and Shan's 2026 preprint extends the three-length case to alphabets of any size.

Problem. For every $N \ge 1$ and every list of positive integers $\ell_1, \dots, \ell_N$ with $$\sum_{i=1}^N 2^{-\ell_i} \le \frac34,$$ must there exist distinct binary words $c_1, \dots, c_N$ with $|c_i| = \ell_i$ such that no $c_i$ is a prefix or a suffix of another $c_j$? Repeated lengths are allowed, and the number of distinct lengths is unrestricted.

Source: Ahlswede, Balkenhol and Khachatrian (1996), the 3/4-conjecture; see Schnettler (2007).

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
IT
Keywords
AIM Open Applied Problems, fix-free codes, Kraft inequality, variable-length codes

References

@inproceedings{ahlswede1996,
  author    = {Ahlswede, Rudolf and Balkenhol, Bernhard and Khachatrian, Levon},
  title     = {Some properties of fix-free codes},
  booktitle = {Proceedings of the 1st International Seminar on Coding Theory and Combinatorics},
    address   = {Tsaghkadzor, Armenia},
  year      = {1996},
  pages     = {20--33},
}
@misc{schnettler2007,
  author        = {Schnettler, Holger},
  title         = {On the 3/4-conjecture for fix-free codes -- a survey},
  year          = {2007},
  eprint        = {0709.2598},
  archivePrefix = {arXiv},
}
@article{yekhanin2004,
  author        = {Yekhanin, Sergey},
  title         = {Improved upper bound for the redundancy of fix-free codes},
  journal       = {IEEE Trans. Inform. Theory},
  volume        = {50},
  number        = {11},
  year          = {2004},
  pages         = {2815--2818},
  doi           = {10.1109/TIT.2004.836703},
  eprint        = {cs/0408017},
  archivePrefix = {arXiv},
}
@article{congero2023,
  author  = {Congero, Spencer and Zeger, Kenneth},
  title   = {The 3/4 conjecture for fix-free codes with at most three distinct codeword lengths},
  journal = {IEEE Trans. Inform. Theory},
  volume  = {69},
  number  = {3},
  year    = {2023},
  pages   = {1452--1485},
  doi     = {10.1109/TIT.2022.3218212},
}
@misc{gao2026,
  author        = {Gao, Weiguo and Shan, Zhi},
  title         = {The 3/4 conjecture for $q$-ary fix-free codes with at most three distinct codeword lengths},
  year          = {2026},
  eprint        = {2609.18237},
  archivePrefix = {arXiv},
}
@misc{aim-fix-free-three-quarter,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{The three-quarter conjecture for binary fix-free codes}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/497-fix-free-three-quarter.md},
  note         = {Entry 497 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00342, "The three-quarter conjecture for binary fix-free codes", clopen.solutions.